Vermont, 2005

Winter Storm in Vermont, November 24, 2005

November 24, 2005 · NWS BTV · 3 events in 3 counties and zones

An area of low pressure over the eastern Great Lakes region on early Thursday, the 24th of November moved across northern New York and Quebec by the evening of November 24th. Steady snow spread across the area during the morning and afternoon of the 24th, and tapered off to snow showers the night of November 24th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure over the eastern Great Lakes region on early Thursday, the 24th of November moved across northern New York and Quebec by the evening of November 24th. Steady snow spread across the area during the morning and afternoon of the 24th, and tapered off to snow showers the night of November 24th. Travel became difficult due to the snowfall, with accumulations generally between 4 and 7 inches. Specifically, the towns of Jay (Orleans county) and Belvidere (Lamoille county) received 7 inches, while North Calais (Washington county) received 6 1/2 inches. Numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 24, 3:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 24, 3:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EST THU NOV 24 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN SHORT TERM WX HIGHLIGHTS WILL FEATURE SCT/NUMEROUS SHSN ALONG
WITH BLOWING/DRIFTING SNOW CONCERNS TONIGHT...THEN A GENERAL CALMING
OF SENSIBLE WX PATTERN THIS WEEKEND. LATEST SFC OBS/RADAR/SAT
ANALYSIS INDICATING TRANSITION FROM OLD PRIMARY LOW ACROSS SLV TO
COASTAL SYSTEM NEARLY COMPLETE AT THIS TIME. LEADING EDGE OF COLDER
TEMPS ALOFT ASSOC W/UPPER LOW NOW PUSHING ACROSS E NY...AND DESPITE
BRIEF LULL IN ACITIVITY LATE THIS AFTERNOON...EXPECT AREAL COVERAGE
OF SHSN/-SN TO INCREASE AGAIN INTO THE EVENING HOURS. STEEP MID LVL
LAPSE RATES AND EXCELLENT LIFT/MID LVL FGEN FIELDS ARGUE FOR
POTENTIAL OF ADDITIONAL BURST OF POSSIBLY MOD/HVY SNOW FOR A FEW
HOURS THIS EVENING WITH ENHANCED ACCUM RATES. WILL MAINTAIN
HEADLINES ALL AREAS ACCORDINGLY DUE TO ABV FACTORS AND DUE TO
INCREASING SFC WIND GRADIENT W/INCREASED POTENTIAL FOR
BLOWING/DRIFTING SNOW AND TRAVEL CONCERNS. NEW COASTAL PRIMARY LOW
TO PUSH QUICKLY NORTH INTO QUEBEC OVERNIGHT WITH GENERAL -SN/SHSN
ACTIVITY WANING THROUGH THE OVERNIGHT HOURS. ONLY EXCEPTION WOULD
BE SOUTHERN PORTIONS OF DACKS WHERE FAVORABLE ALIGNMENT TO
INTENSIFYING LK ONTARIO PLUME MAY CONTINUE LIGHT ACCUM THROUGH THE
OVERNIGHT HOURS.

BY FRI/SAT TIME FRAME SHORTWAVE RIDGING BUILDS ACROSS AREA FROM
OHIO VALLEY STATES WITH PARTLY/MOSTLY CLOUDY SKIES AND GENERALLY
DRY CONDS. ONLY EXCEPTION WOULD BE SOUTHERN DACKS ONCE AGAIN AND
POSSIBLY WESTERN SLOPES OF GREENS DURING FRI/FRI EVENING WHERE
FAVORABLE WESTERLY TRAJECTORY IN THE BNDRY LYR MAY KEEP SCT SHSN
GOING AS A RESULT OF DOWNWIND MOISTURE TRANSPORT OF LK ONTARIO PLUME.

AFTERWARDS...WEAK WAA COMMENCES LATER ON SATURDAY AND CONTINUES INTO
SUNDAY. WEAK SHORTWAVE ROUNDING BASE OF DEPARTING UPPER TROUGH TO
PERHAPS SQUEEZE OUT A SHSN SAT NT...BUT MORE PRONOUNCED FEATURE AND
ASSOC WAA TO PUSH INTO REGION DURING SUNDAY WITH INCREASED CHC
SHSN/SHRASN DEPENDING ON LOCALE. TEMPS TO REMAIN SLIGHTLY BELOW
NORMAL DURING SATURDAY...THEN REBOUND NICELY TO NEAR SEASONAL NORMS
BY SUNDAY UNDER BROAD SOUTHERLY FLOW FROM SFC TO MID LVLS.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
CONFIDENCE HAS INCREASED TODAY IN A FORECAST OF A MILD AND WET FIRST
HALF OF NEXT WEEK.  TEMPERATURES COULD APCH 20 DEGREES ABOVE NORMAL
ON MONDAY AND TUESDAY...AND SEVERAL PERIODS OF RAIN AND SHOWERS
COULD TOTAL TO MORE THAN 1 INCH OF RAINFALL. MODELS ARE IN GOOD
AGREEMENT FOR A LONG WAVE RDG BUILDING ALG THE EAST COAST IN THE SRN
STREAM...WHILE THE POLAR VORTEX IN ERN CANADA RETREATS NORTHWARD.
DETAILS OF INDIVIDUAL S/WVS EJECTING FROM THE SRN PLAINS INTO THE
GREAT LAKES LEAD TO SOME UNCERTAINTY OF TIMING OVRRNG AND FRONTAL
PCPN ASSOCIATED WITH SFC LOWS MOVING NEWARD THRU THE GREAT LAKES.
EVENTUALLY...THE ENTIRE PATTERN WILL SLIDE EWRD IN NRN LATITUDES
RESULTING IN A POSITIVELY TILTED UPR TROF FROM NEW ENGLAND TO THE
LWR MS VLY.  THIS WILL ALLOW A PENETRATION OF SEASONABLY COLD AIR
AND A GRADUAL DRYING BY LATE WEDNESDAY INTO THURSDAY.
&&

.AVIATION...
EXPECT HIGHLY VARIABLE CONDITIONS AS SFC COLD FRONT SLICES EWRD
ACROSS THE AREA THIS EVENING WITH A CHANCE OF BRIEFLY INTENSE SNOW
SHOWERS OR SQUALLS.  THEN OVERNIGHT AND INTO EARLY FRIDAY...THINGS
SHOULD SETTLE INTO A PATTERN OF SCT-BKN MID CLOUDS IN THE VLYS AND
SCT-BKN LOW CLOUDS AND NUMEROUS BRIEF AND MOSTLY LIGHT SNOW SHOWERS
IN THE MTNS. BEHIND THE COLD FRONT...WINDS WILL BE WLY AND GUSTY AT
15 TO 25 KTS RIGHT INTO FRIDAY MORNING.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR VTZ003-006-016 UNTIL MIDNIGHT FRIDAY.
  ...WINTER WEATHER ADVISORY FOR VTZ001-002-004-005-007>012-017>019
     UNTIL MIDNIGHT FRIDAY.
NY...WINTER WEATHER ADVISORY FOR NYZ026>031-034-035-087 UNTIL
     MIDNIGHT FRIDAY.
&&

SHORT TERM...JMG
LONG TERM...REB
AVIATION...REB
Hazardous weather outlook, Nov 24, 4:42 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
442 AM EST THU NOV 24 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-250945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
442 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 6AM THROUGH MIDNIGHT
TONIGHT FOR THE MOUNTAINS OF NORTH CENTRAL AND NORTHERN
VERMONT...AS WELL AS THE SAINT LAWRENCE VALLEY OF FAR NORTHERN NEW
YORK. TOTAL SNOW ACCUMULATIONS TODAY INTO TONIGHT WILL RANGE GENERALLY
FROM 4 TO 8 INCHES IN THESE AREAS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
NORTH COUNTRY FROM 6 AM UNTIL MIDNIGHT. SNOWFALL WILL RANGE FROM 3
TO 5 INCHES IN THE ADVISORY AREAS.

LIGHT SNOW WILL OVERSPREAD THE REGION FROM SOUTHWEST TO NORTHEAST
DURING THE MID MORNING HOURS. A PERIOD OF MODERATE SNOW IS LIKELY
FOR A SEVERAL HOURS DURING THE AFTERNOON. FOR ADDITIONAL DETAILS
ON THIS EVENT...PLEASE SEE ALBWSWBTV...WHICH WILL BE UPDATED
DURING THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE STAFF AT THE NATIONAL WEATHER SERVICE IN BURLINGTON WOULD
APPRECIATE SNOWFALL MEASUREMENTS DURING AND SUBSEQUENT TO THE
STORM TODAY AND TONIGHT.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Orleans

When
November 24, 6:00 PM EST to 11:00 PM EST
Where
Orleans forecast zone
Property damage
$30,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
November 24, 6:00 PM EST to 11:00 PM EST
Where
Lamoille forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
November 24, 6:00 PM EST to 11:00 PM EST
Where
Washington forecast zone
Property damage
$30,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484211, 5484212, 5484213.